Testosterone Therapy Heart Attack Risk: New Study Links Deadly Side-Effects to the “Fountain of Youth”
Testosterone is the hormone that is responsible for male sex drive, muscle building, and healthy bone mass. As men grow older, their testosterone production slows down. This causes thinning of the hair, loss of muscle mass, a decrease in bone mass, increase in body fat, fatigue, mood changes and reduced sex drive. Testosterone therapy can reverse those effects and make men look and feel younger.
Users say that testosterone products or “T” increase energy, improve concentration, and help men lose fat and build muscle. Some even consider T-therapy to be the fountain of youth. Prescriptions for products like AndroGel and Testim tripled over the last ten years. In 2012, sales of Androgel surpassed sales of Viagra.
Unfortunately, there is a dangerous downside to t-therapy. New research has linked testosterone therapy heart attack risk. There is also an increased risk of stroke, and death in some users.
A National Cancer Institute funded study examined the medical records of 55,000 men with low testosterone. The researchers found that men age 65 and older who used testosterone therapy had twice the risk of heart attack as men of the same age who were not using testosterone products. The study also found an increase in non-fatal heart attacks in men under 65 who had known heart disease. The men were followed for one year, but the risk was greatest in the first 90 days after beginning treatment.
|Group||Heart Attack Rate|
|Men who were not using T-therapy||5 heart attacks per 1,000 men|
|Testosterone users over age 65||10 heart attacks per 1,000 men|
|Testosterone users under 65 with heart conditions||10 heart attacks per 1,000 men|
|Testosterone users under 65 with no heart condition||5 heart attacks per 1,000 men|
The numbers account for other existing health issues, including diabetes, high blood pressure and smoking.
The study follwed a 2010 study that hinted at an elevated risk of cardiovascular problems in older men undergoing testosterone treatment. That study halted after a large number of the participants suffered heart attacks, strokes and other cardiovascular problems.
Study lead author William Finkle says that that this doesn’t mean that all men should stop using testosterone therapy. However, “… the risk of heart attack should be added to the discussion between patients and physicians” before starting treatment. He believes that the U.S. Food and Drug Administration (FDA) should require a warning on the labels of testosterone drugs.
The FDA is currently investigating the safety of T-therapy. In the meantime, millions of men with testosterone prescriptions have not received a warning of their increased risk of heart attack.
The study was published online Jan. 29 in the journal PLoS One. But, you can read it here.
If you suffered a heart attack after beginning testosterone treatment, you deserve accountability. Our Drug Safety Legal Team is working directly with the physicians and researchers involved in this study to help victims of testosterone heart attacks obtain compensation for their injuries. To learn more about testosterone class action lawsuits, please call our hotline at (888) 808-1340.